Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

January 20, 2021Sullivan County, New York; 4 counties in Pennsylvania

NWS Binghamton, NY issued this special weather statement at Jan 20, 2021, 7:39 AM EST for Sullivan County, New York; 4 counties in Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2021, 7:39 AM EST (12:39 UTC)
Expired
Jan 20, 2021, 8:30 AM EST
In force
51 min
Issued by
NWS Binghamton, NY

Counties Sullivan County, NY, Lackawanna County, PA, Luzerne County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS81 KBGM 201239
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
739 AM EST Wed Jan 20 2021

NYZ057-062-PAZ038>040-043-044-047-048-072-201330-
Sullivan-Delaware-Southern Wayne-Wyoming-Susquehanna-Northern
Wayne-Bradford-Luzerne-Lackawanna-Pike-
739 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN DELAWARE...SULLIVAN...
SOUTHERN SUSQUEHANNA...LACKAWANNA...WAYNE...LUZERNE...NORTHWESTERN
PIKE...SOUTHEASTERN BRADFORD AND WYOMING COUNTIES...

At 735 AM EST, a band of heavy snow showers was located along a line 
extending from 6 miles southwest of Andes to Kettle Creek Gorge. 
Movement was east at 30 mph. These snow showers will cause quick 
reductions in visibilities and produce accumulations of an inch or 
so. Road conditions will rapidly deteriorate in these snow showers 
and impact the Scranton Wilkes Barre area during the morning 
commute. 

Locations impacted include...
Rockland, Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore,
Kingston, Fallsburg, Nanticoke and Plains.

LAT...LON 4103 7622 4114 7623 4114 7628 4125 7632
      4154 7622 4156 7647 4214 7484 4206 7470
      4202 7478 4188 7446 4175 7457 4166 7444
TIME...MOT...LOC 1235Z 284DEG 27KT 4210 7484 4143 7671 

$$

MWG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 6:30 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 20, 6:30 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
630 AM EST Wed Jan 20 2021

.SYNOPSIS...
Snow showers will persist for much of Wednesday, then increase
again Thursday as a fast moving storm system descends from
Canada. Temperatures will be chilly this weekend with highs in
the teens or lower 20s.

&&

.NEAR TERM /THROUGH THURSDAY/...
540 AM update...

The lake effect snow activity over Northern Oneida County has
weakened. We cancelled the advisory.

Previous discussion...

A lake effect snow band will affect Northern Oneida County
through the early morning hours. Overnight accumulations of 3
to 6 inches are anticipated, given the high radar returns and
upstream reports.

A passing trough will swing winds to the northwest today. This
will generate synoptic snow showers with embedded lake effect
downwind of the relatively warmer lake waters. Lapse rates will
trend toward dry adiabatic this afternoon. The decreased
stability will cause a few squalls with brief whiteout
conditions.

We used a non-diurnal temperature trend today, as temperatures
should fall through the afternoon hours. Most areas will see
between 1 and 2 inches of new snow between the early morning
hours and this afternoon.

After a quiet evening, a clipper system will drop into NY
Thursday morning and afternoon with a mix of synoptic and lake
effect snow. A dusting to an inch of snow will fall across the
region. Far northern sections of the forecast area could pick up
an inch of two. Highs will peak in the lower to middle 30s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
325 AM Update:

Most of this period will feature scattered lake effect snow
showers, mainly in Central NY. Northeast PA and the southern
Catskills will likely remain mostly dry.

Behind the departing clipper system, winds will shift to a more
westerly direction. Meanwhile, 850mb temperatures fall to around
-9C by Friday morning. This will set the stage for lake effect
 snow showers to develop east of Lake Ontario and Lake Erie
 Thursday night. Moisture looks relatively limited, and
 therefore snow amounts will be relatively minor. Highest
 snowfall amounts Thursday night will be across northern Oneida
 County, where 1-3 inches of snow is currently expected. Less
 than an inch is currently expected elsewhere. Low temperatures
 are expected to be in the 20s.

A continued west-northwest flow will keep lake effect snow
showers going Friday through Friday night. The area of the most
concentrated snow showers will shift a bit southward on Friday
to the NY Thruway corridor and the Finger Lakes Region. Still
expecting snowfall amounts to remain on the lighter side, with
generally 1-3 inches of snow expected across these areas, and
less than an inch towards the Twin Tiers and Catskills. Much of
Northeast PA, especially the Poconos will likely remain mostly
dry with partly sunny skies. Rest of the area will be mostly
cloudy as is usual with northwest flow. Highs on Friday are
expected to be in the upper 20s to mid 30s, with lows Friday
night mainly in the teens.

A few lingering light lake effect snow showers are possible in
Central NY on Saturday, but otherwise a general drying trend is
expected. Mostly cloudy skies are expected in Central NY, with
partly sunny skies in Northeast PA and the southern Catskills.
With Canadian high pressure moving in, cold weather is expected
with 850mb temperatures falling to around -18C. Highs will
likely only be in the mid teens to lower 20s for the majority of
the area, with parts of the Wyoming Valley in the mid 20s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
325 AM Update:

Strong Canadian high pressure will bring dry weather Saturday
night through Sunday along with partly sunny skies for Sunday.
However, with 850mb temperatures still quite cold (-10C to
-12C), high temperatures will still be below normal, albeit a
 few degrees warmer than Saturday. Highs are expected to be in
 the upper teens to mid 20s for the majority of the area, with
 parts of the Wyoming Valley in the upper 20s.

Forecast uncertainty increases by the beginning of next week.
While a favorable storm track/active pattern looks to set up,
arctic high pressure may be strong enough to keep
precipitation to our south. However, this is far from a
certainty, and it is possible the high situates itself a bit
further north and/or becomes weaker, therefore allowing
precipitation chances to be further north. With the highly
uncertain forecast, for now just followed the NBM (National
Blend of Models) for PoPs for beginning of the week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...

630 AM update...

Snow showers will bring a mix of IFR and MVFR restrictions to
our terminals through Wednesday afternoon. Ceilings will
fluctuate between 1200 and 3500 feet, while visibilities bounce
between 1SM and 4SM.

Snow showers will taper off late Wednesday afternoon as a
transient high pressure system moves through the region. VFR
conditions will prevail as northwest winds increase to 10 to 20
knots.

Expect another round of snow showers Wednesday night when a cold
front drops out of Canada. IFR restrictions will be likely in
snow showers.

Outlook...

Thursday through Saturday...More of the same with snow showers,
low clouds, and MVFR-IFR restrictions. This activity will be
more widespread on Thursday and Thursday night with the passage
of a clipper system.

Sunday...Possibly high pressure and VFR conditions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...DJP
Hazardous weather outlook, Jan 20, 5:41 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
541 AM EST Wed Jan 20 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
541 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Snow showers this morning will lead to a slick commute. Allow extra
time to reach your destination. In addition, a few snow squalls will
be possible this afternoon with brief whiteout conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 20, 6:27 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
627 AM EST Wed Jan 20 2021

NYZ055>057-PAZ038>040-043-201230-
Tioga-Broome-Delaware-Wyoming-Susquehanna-Northern Wayne-Bradford-
627 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT BROOME...SOUTHWESTERN DELAWARE...
SOUTHEASTERN TIOGA...SUSQUEHANNA...NORTHWESTERN WAYNE...BRADFORD AND
NORTHWESTERN WYOMING COUNTIES...

At 626 AM EST, a snow squall was located along a line extending from
near Afton to near Sylvania. Movement was southeast at 30 mph.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Rush,
Jackson, Athens and Towanda.

Visibilities may drop quickly to less than a quarter of a mile in
this squall.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4154 7623 4160 7688 4180 7689 4225 7565
      4220 7564 4220 7542 4228 7542 4196 7505
TIME...MOT...LOC 1126Z 332DEG 25KT 4226 7553 4176 7688

BJG
Special weather statement, Jan 20, 7:39 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
739 AM EST Wed Jan 20 2021

NYZ057-062-PAZ038>040-043-044-047-048-072-201330-
Sullivan-Delaware-Southern Wayne-Wyoming-Susquehanna-Northern
Wayne-Bradford-Luzerne-Lackawanna-Pike-
739 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN DELAWARE...SULLIVAN...
SOUTHERN SUSQUEHANNA...LACKAWANNA...WAYNE...LUZERNE...NORTHWESTERN
PIKE...SOUTHEASTERN BRADFORD AND WYOMING COUNTIES...

At 735 AM EST, a band of heavy snow showers was located along a line
extending from 6 miles southwest of Andes to Kettle Creek Gorge.
Movement was east at 30 mph. These snow showers will cause quick
reductions in visibilities and produce accumulations of an inch or
so. Road conditions will rapidly deteriorate in these snow showers
and impact the Scranton Wilkes Barre area during the morning
commute.

Locations impacted include...
Rockland, Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore,
Kingston, Fallsburg, Nanticoke and Plains.

LAT...LON 4103 7622 4114 7623 4114 7628 4125 7632
      4154 7622 4156 7647 4214 7484 4206 7470
      4202 7478 4188 7446 4175 7457 4166 7444
TIME...MOT...LOC 1235Z 284DEG 27KT 4210 7484 4143 7671

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 6:27 AM ESTSpecial Weather StatementBGMBroome63 min
Jan 20, 8:38 AM ESTSpecial Weather StatementBGMCayuga, Madison, Onondaga37 min
Jan 20, 9:14 AM ESTSpecial Weather StatementBGMCayuga, Cortland, Madison, Onondaga, Otsego61 min
Jan 20, 9:17 AM ESTSpecial Weather StatementBGMOneida43 min
Jan 20, 9:31 AM ESTSpecial Weather StatementBGMChemung, Schuyler, Steuben, Tioga, Tompkins44 min
Jan 20, 9:56 AM ESTSpecial Weather StatementBGMBroome, Chenango, Cortland, Tioga64 min
Jan 20, 10:02 AM ESTSpecial Weather StatementBGMMadison, Otsego58 min
Jan 20, 10:29 AM ESTSnow Squall WarningBGMBroome, Tioga, Tompkins31 min
Jan 20, 10:53 AM ESTSpecial Weather StatementBGMChemung37 min
Jan 20, 10:56 AM ESTSpecial Weather StatementBGMChenango, Delaware64 min
Jan 20, 11:05 AM ESTSpecial Weather StatementBGMBroome, Tioga40 min
Jan 20, 11:35 AM ESTSpecial Weather StatementBGMChemung55 min
Jan 20, 11:47 AM ESTSpecial Weather StatementBGMBroome, Tioga58 min
Jan 20, 11:58 AM ESTSpecial Weather StatementBGMDelaware62 min

Nearby

Special Weather Statements in Pennsylvania, 2021Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.